Georgia, 2004

Damaging Winds in Georgia, August 17, 2004

August 17, 2004 · NWS CHS · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 17, 2:10 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 17, 2:10 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
310 PM EDT TUE AUG 17 2004

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...WILL CARRY CHC POP
THROUGH THE NIGHT AS MODELS SHOW S/W ENERGY TO THE SW OVER AL AND
GA.  BESIDES THE ONGOING CONVECTION RIGHT NOW OVER THE CWA...WITH A
MOIST UNSTABLE ATMOSPHERE...COULD SEE ADDITIONAL CONVECTION FIRE
DURING THE NIGHT LIKE WE DID LAST NIGHT OVER SOUTHERN GA.  ENERGY
WILL BE EXITING THE AREA BY TOMORROW AFTERNOON...SO COULD SEE THE
POP DECREASE THROUGH THE DAY ON WEDNESDAY FROM WEST TO EAST.
SEABREEZE WILL LIKELY BE THE TRIGGER FOR WED AFTERNOON CONVECTION.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...LOWER MEAN RH IS FORECAST BY
THU AND SHOULD LAST THROUGH FRI HELPING TO LIMIT THE AREAL COVERAGE
OF AFTERNOON SH/TS.   THE REMNANTS OF EARL ALONG WITH PLENTY OF
TROPICAL MOISTURE NEAR THE YUCATAN LOOKS TO BE ADVECTED NORTHWARD
INTO THE SE U.S. OVER THE WEEKEND AS THE WAVE MOVES AROUND THE
PERIPHERY OF THE BERMUDA HIGH.  SFC LOW MOVING ACROSS THE MIDWEST BY
EARLY FRI WILL HELP TO PULL UP THIS AVAILABLE MOISTURE.  TRAILING
COLD FRONT WHICH EARLIER RUNS HAD PUSHING THROUGH THE AREA LATE IN
THE WEEKEND...NOW STALL THE FRONT JUST TOO OUR NORTH.  WITH THE
BOUNDARY IN THE AREA AND DEEP RH FORECASTED...WILL KEEP HIGH CHC
POPS SAT-MON.  TEMPS SHOULD KEEP AROUND CLIMATE NORMS OR SLIGHTLY
BELOW DUE TO INCREASED CONVECTION AND CLOUDCOVER.

&&

.MARINE...WINDS ARE SLOW TO SHIFT TO SRLY THIS AFTN OVER THE WATERS
DESPITE THE FACT THAT THE SEA BREEZE BNDRY HAS DEVELOPED. THINK THE
SHIFT WILL STILL OCCUR THIS EVENING THEN WINDS ARE EXPECTED TO
REMAIN SRLY THROUGH MUCH OF THE PERIOD. RIDGE TO BUILD W INTO THE
AREA AS THE UPR TROF DEEPENS OVER THE SRN PORTION OF THE COUNTRY
THROUGH FRI. THE UPR RIDGE WILL FLATTEN AND MORE ZONAL FLOW IS
EXPECTED OVER THE AREA FOR THE WEEKEND. THIS SHOULD ALLOW THE
APPROACHING FRONT TO APPROACH THE INLAND AREAS WITH POTENTIAL FOR
WINDS TO INCREASE AS THE GRADIENT PINCHES OFF OVER THE WATERS.

&&

.AVIATION...TEMPO MVFR CONDITIONS AT BOTH TERMINALS THROUGH AT LEAST
22Z WITH CONVECTION ASSOCIATED WITH THE STNRY FRONT AND SEABREEZE
BOUNDARIES. VFR CONDITIONS EXPECTED OVERNIGHT WITH POSSIBLE IFR
CONDITIONS AS LIGHT WINDS AND WET GROUND SHOULD HELP LOWER VSBYS.
WINDS SHOULD REMAIN LIGHT THROUGH THE FORECAST PERIOD.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

PY/SF/RB
Hazardous weather outlook, Aug 17, 9:26 AM EST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1026 AM EDT TUE AUG 17 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-180900-
ALLENDALE SC-BEAUFORT SC-BERKELEY SC-BULLOCH GA-CANDLER GA-
CHARLESTON SC-COASTAL BRYAN GA-COASTAL CHATHAM GA-
COASTAL COLLETON SC-COASTAL JASPER SC-COASTAL LIBERTY GA-
COASTAL MCINTOSH GA-DORCHESTER SC-EFFINGHAM GA-EVANS GA-HAMPTON SC-
INLAND BRYAN GA-INLAND CHATHAM GA-INLAND COLLETON SC-
INLAND JASPER SC-INLAND LIBERTY GA-INLAND MCINTOSH GA-JENKINS GA-
LONG GA-SCREVEN GA-TATTNALL GA-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
1026 AM EDT TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...SCATTERED STRONG THUNDERSTORMS ARE EXPECTED
TO DEVELOP TODAY. THE STRONGEST STORMS ARE EXPECTED TO FORM CLOSER TO
THE DEEP MOISTURE SOURCE OVER GEORGIA. THE MAIN THUNDERSTORM HAZARDS
TODAY WILL BE LOCALLY HEAVY RAINFALL AND DEADLY LIGHTNING
STRIKES...ESPECIALLY SOUTH OF THE SAVANNAH RIVER.  A FEW WIND GUSTS
TO NEAR 50 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 17, 1:57 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
257 PM EDT TUE AUG 17 2004

GAZ137-171930-
LONG-
257 PM EDT TUE AUG 17 2004

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY THROUGH 330 PM EDT...

AT 257 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHEAST OF LUDOWICI...MOVING
SOUTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND LUDOWICI AND AIMAR THROUGH 330 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

SCW
Special weather statement, Aug 17, 2:27 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
327 PM EDT TUE AUG 17 2004

GAZ140-141-172000-
COASTAL MCINTOSH-INLAND MCINTOSH-
327 PM EDT TUE AUG 17 2004

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN MCINTOSH COUNTY THROUGH
400 PM EDT...

AT 327 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER WARSAW...OR ABOUT 16 MILES NORTH OF
DARIEN...MOVING EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT
AREAS IN AND AROUND WARSAW...TOWNSEND...JONES...HUXFORD...
BRICKSTON...SOUTH NEWPORT...EULONIA...FAIRHOPE...PINE HARBOR AND
SHELLMAN BLUFF THROUGH 400 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Aug 17, 3:55 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
455 PM EDT TUE AUG 17 2004

GAZ099-114-172200-
CANDLER-TATTNALL-
455 PM EDT TUE AUG 17 2004

...STRONG THUNDERSTORMS WILL IMPACT TATTNALL COUNTY AND CANDLER
COUNTY THROUGH 600 PM EDT...

AT 455 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS MOVING INTO WESTERN TATTNALL AND
CANDLER COUNTIES.  THESE STORMS WILL MOVE ACROSS BOTH COUNTIES
AFFECTING REIDSVILLE...METTER...COBBTOWN...PULASKI AND COLLINS.

FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH AND HALF
INCH DIAMETER HAIL CAN BE EXPECTED WITH THESE STORMS.

SCW

The radar

The Charleston,SC radar (KCLX), 114 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tattnall

When
August 17, 4:17 PM EST to 4:20 PM EST
Where
Tattnall County, Collins
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.183, -82.117

Thunderstorm winds knocked down trees on to Routes 292 and 23.

Thunderstorm Wind, Evans

When
August 17, 5:00 PM EST to 5:05 PM EST
Where
Evans County, Claxton
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
32.167, -81.917

Thunderstorm winds knocked down trees and limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422538, 5422539.